Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 54, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Apr 5, 2017, 1:27 AM CDT for Madison County, Sainte Genevieve County, Saint Francois County, Missouri. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 5, 2017, 1:27 AM CDT (06:27 UTC)
- Expired
- Apr 5, 2017, 1:52 AM CDT
- In force
- 25 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Madison County, MO, Saint Francois County, MO, Sainte Genevieve County, MO
The radar
The St Louis radar (KLSX), 135 km from the middle of the area, began a volume at 06:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 1:31 AM CDT | TSTM WND GST 60 | Fredericktown, MO | WINDS BETWEEN 50 AND 60 MPH. ALSO, PEA SIZED HAIL ON EAST SIDE OF TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 6.5 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 211 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 2158 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted.
250
WUUS53 KLSX 050627
SVRLSX
MOC123-186-187-050715-
/O.NEW.KLSX.SV.W.0054.170405T0627Z-170405T0715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
127 AM CDT WED APR 5 2017
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southeastern Ste. Genevieve County in southeastern Missouri...
Eastern Madison County in southeastern Missouri...
Southeastern St. Francois County in southeastern Missouri...
* Until 215 AM CDT.
* At 127 AM CDT, a severe thunderstorm was located near Cobalt,
moving northeast at 55 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Fredericktown, Junction City, Cobalt, Marquand, Womac, Mine La
Motte and Catherine Place.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3732 9027 3762 9040 3778 9004 3777 9004
3768 9010 3764 9015 3755 9014 3731 9014
TIME...MOT...LOC 0627Z 239DEG 49KT 3751 9024
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
Glass2 follow-up statements
515
WWUS53 KLSX 050641
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
141 AM CDT WED APR 5 2017
MOC123-186-187-050715-
/O.CON.KLSX.SV.W.0054.000000T0000Z-170405T0715Z/
Ste. Genevieve MO-Madison MO-St. Francois MO-
141 AM CDT WED APR 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR SOUTHEASTERN STE. GENEVIEVE...NORTHEASTERN MADISON AND
SOUTHEASTERN ST. FRANCOIS COUNTIES IN SOUTHEASTERN MISSOURI...
At 141 AM CDT, a severe thunderstorm was located 7 miles west of
Alliance, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Fredericktown, Marquand, Womac and Mine La Motte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3737 9021 3766 9031 3778 9004 3777 9004
3768 9010 3764 9015 3755 9014 3740 9014
TIME...MOT...LOC 0641Z 231DEG 30KT 3758 9013
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
Glass053
WWUS53 KLSX 050652
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
152 AM CDT WED APR 5 2017
MOC123-186-187-050702-
/O.CAN.KLSX.SV.W.0054.000000T0000Z-170405T0715Z/
Ste. Genevieve MO-Madison MO-St. Francois MO-
152 AM CDT WED APR 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STE. GENEVIEVE...
NORTHEASTERN MADISON AND SOUTHEASTERN ST. FRANCOIS COUNTIES IN
SOUTHEASTERN MISSOURI IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
LAT...LON 3737 9021 3766 9031 3778 9004 3777 9004
3768 9010 3764 9015 3755 9014 3740 9014
TIME...MOT...LOC 0650Z 239DEG 49KT 3766 8996
$$
GlassWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 12:28 AM CDT, 59 minutes earlier.
Area forecast discussion, Apr 5, 12:28 AM CDT, 59 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1228 AM CDT Wed Apr 5 2017 .UPDATE... Issued at 850 PM CDT Tue Apr 4 2017 Line of showers and thunderstorms over western Missouri will continue to move east this evening and move into central Missouri between 9-11 pm and eastern Missouri thereafter. Latest objective analysis shows that the line that is currently severe near SGF is outrunning its limited amount of MUCAPE, so it should only have a limited wind threat as it moves northeast into parts of east central and southeast MO. Otherwise, still expect the CWA to see widespread showers and thunderstorms tonight as the shortwave trough currently over the southern Plains rotates around the upper low and through our area by early Wednesday. The area still looks on track to get 1 inch or more of rainfall tonight with locally higher amounts where the heaviest thunderstorms area. Temperatures still look good for tonight. Britt && .SHORT TERM... (Through Late Wednesday Afternoon) Issued at 305 PM CDT Tue Apr 4 2017 The synoptic pattern early this afternoon features a potent and compact PV anomaly ejecting into the Central Plains. This feature will be the main focus of the period, as it will bring showers/thunderstorms to the region tonight into Wednesday. The latest objective surface analysis shows a surface warm front stretched across portions of central/eastern OK northeastward into northwest AR and southwest MO. To the north of this boundary, weak mid-level frontogenesis coupled with some weak elevated instability was leading to a band of showers, with even an isolated rumble or two of thunder. This fgen band is expected to weaken/dissipate with time this evening as it pushes off to the east/northeast. Attention will turn to the southwest this evening as the strong PV anomaly ejects out into the Central Plains. The approaching large- scale forcing for ascent atop a developing low pressure system will lead to showers/thunderstorms developing late this afternoon over OK, spreading northeastward along the surface warm front/surface low intersection overnight into central/eastern MO and western IL. The large scale forcing with this system is impressive with a coupled upper-level jet structure and a negatively-tilted mid-level trough axis. This will lead to deep vertical motion along/north of the warm front as a low-level jet around 50 knots focuses into the boundary across south-central MO. What will be lacking with this system, however, is favorable thermodynamics for severe weather. Most of the latest hi-resolution guidance and CAMs suggest that any surface-based instability will be hard pressed to make it any further into the LSX CWA than central/south-central MO. Even elevated instability will be rather meager, with values of 500-750 J/kg expected across the area. While the strong forcing for ascent may compensate a bit for the poor thermodynamics, the severe weather risk looks fairly marginal in our area and agree with the SPC Dy1 Outlook. Given the strong forcing and deep-layer moisture convergence, this system should be an efficient rainfall producer. Amounts of 1-2 inches are possible tonight into Wednesday (locally higher) which may create a few minor flooding concerns. Convection associated with the main warm advection wing of this developing strong storm system will have pushed to the east by Wednesday morning, perhaps allowing for a bit of a lull in the shower/storm coverage in the mid morning hours. However, by the late morning hours and into the afternoon hours low to mid 50s dewpoints will pool ahead of the deepening surface low which will track through central/eastern MO and into western IL. Above this, a deepening upper-level low center will move overhead, helping to steepen mid-level lapse rates. This will allow for surface-based instability (1000-2000 J/kg) to develop across extreme eastern MO and much of western/central IL. While the better jet-level dynamics and stronger low-level wind fields look to focus just to the east of the region, think there will be a small window (from about noon-4PM) where we could see some strong to severe convection, mainly across portions of Illinois. A slower progression of this system would increase this severe threat, while a quicker progression would diminish it, thus continue to monitor the latest forecasts as we fine tune the details. KD .LONG TERM... (Wednesday Night through Next Tuesday) Issued at 305 PM CDT Tue Apr 4 2017 A strong storm system moving thru our region will be ongoing at the start of the period, with the overall system deepening and steering a bit more to the right as it travels eastward. Again it appears the lack of cold air to tap, the slowness of the system in fully maturing and closing off, and its track that looks too far to the north, should keep pcpn-types all liquid as it moves thru any wet snow chances looking pretty slim. Even if it were to occur, it would still be fighting the usual issues of boundary layer temps and warm ground for anything to stick. The NAM, and to a lesser extent the EC, once again is the most aggressive in showing potential for wet snow to mix in on the back side of the system but even there the window is pretty small. Otherwise, should begin the period with high PoPs for pcpn for most areas, trending downward steadily thru Wed night with pcpn coming to an end, possibly carrying over after sunrise Thursday morning for a part of southern IL. Despite the clouds on the backside of the departing system, temps should edge into the 30s early Thursday morning, rebounding to a below average temp day on Thursday afternoon with readings in the 50s. EC and GFS continue to show signals for some diurnally driven SHRA south of I-70, which appears to be more of a timing issue on where an upper level disturbance will be at max heating. Have had a slight chance mention past couple days and do not see a valid reason on dropping it at this time. Any showers that do develop should dissipate by sunset. A dry period is then expected for Friday thru Sunday, beginning with what could be some patchy frost potential early Friday morning with mins in the low-mid 30s. Winds look very marginal still for frost with the RIDGE axis setting up more to the west (near KS/MO border) than I would like, and still being 3 days out, have opted to leave out of this package but will bear watching on whether a headline is needed or not. Temps should edge closer to normal on Friday, with a bigger warmup set for the weekend, with Sunday still looking to be the warmest, with max temps approaching 80F expected. Flow aloft becomes southwest by Sunday morning, but any rain chances look to hold off until later Sunday night and thru early next week. Mild to warm temps will persist ahead of a cold front that will drop down by Tuesday along with the return of SHRA/TSRA. SPC has a Day 6 outlook for a small part of our area with the greater likelihood/better model consensus for areas to the west. TES && .AVIATION... (For the 06z TAFs through 06z Wednesday Night) Issued at 1214 AM CDT Wed Apr 5 2017 Showers and thunderstorms are currently moving or will soon move across the terminals with MVFR/possible IFR conditions and some wind gusts to 30KTS. These conditions will continue the next few hours with a break later tonight and tomorrow morning. Then there will be another round of showers and possible thunderstorms late Wednesday morning and Wednesday afternoon. Ceilings will be mainly MVFR through the period. SPECIFICS FOR KSTL: Line of storms early in the period with MVFR/ possible IFR conditions and some wind gusts to 30KTS will move east of the area by 09Z. A break in the showers and thunderstorms are expected on Wednesday morning before additional showers and possible thunderstorms develops on Wednesday afternoon. Ceilings will be mainly MVFR through the period. Britt && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Apr 4, 3:38 PM CDT, 9 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 338 PM CDT Tue Apr 4 2017 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-051200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 338 PM CDT Tue Apr 4 2017 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight Isolated severe storms are possible late this evening and overnight across central, east-central, and southeast Missouri. The primary threats will be damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Another round of severe storms will be possible during the early to mid-afternoon hours of Wednesday across southwest Illinois. The primary threats will be damaging winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this evening and overnight. Spotters are encouraged to report any severe weather, if observed, to the National Weather Service. TES
In the hours before
Local storm report, Apr 4, 11:26 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1126 PM CDT TUE APR 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM HAIL 6 SW STEELVILLE 37.91N 91.43W
04/04/2017 E0.50 INCH CRAWFORD MO TRAINED SPOTTER
&&
BRITTLocal storm report, Apr 4, 11:35 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1135 PM CDT TUE APR 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1117 PM HAIL CUBA 38.06N 91.40W
04/04/2017 E0.88 INCH CRAWFORD MO EMERGENCY MNGR
&&
EVENT NUMBER LSX1700355
GKSLocal storm report, Apr 4, 11:52 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1152 PM CDT TUE APR 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1151 PM HAIL SULLIVAN 38.22N 91.17W
04/04/2017 E0.25 INCH FRANKLIN MO TRAINED SPOTTER
&&
EVENT NUMBER LSX1700356
GKSLocal storm report, Apr 5, 12:40 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1240 AM CDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1232 AM HAIL 3 SE HEMATITE 38.17N 90.45W
04/05/2017 E0.75 INCH JEFFERSON MO TRAINED SPOTTER
PEA TO DIME SIZE HAIL.
&&
MABLocal storm report, Apr 5, 12:48 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1248 AM CDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 AM HAIL 2 NE HEMATITE 38.22N 90.45W
04/05/2017 M1.00 INCH JEFFERSON MO TRAINED SPOTTER
&&
MABLocal storm report, Apr 5, 1:05 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
105 AM CDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM HAIL WATERLOO 38.34N 90.16W
04/05/2017 E0.25 INCH MONROE IL EMERGENCY MNGR
&&
MABThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 10:55 PM CDT | Severe Thunderstorm Warning | LSX | Crawford | 50 min |
| Apr 4, 11:30 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Franklin, Iron, Washington | 45 min |
| Apr 5, 12:20 AM CDT | Severe Thunderstorm Warning | LSX | Franklin, Jefferson, Sainte Genevieve, Saint Francois, Saint Louis, Washington and 1 more | 40 min |
| Apr 5, 2:18 AM CDT | Flash Flood Warning | LSX | Crawford, Iron, Washington | 6 hr |
| Apr 5, 5:26 AM CDT | Areal Flood Advisory | LSX | Saint Louis | 4 hr |
| Apr 5, 8:09 AM CDT | Areal Flood Warning | LSX | Crawford | 3 hr |
| Apr 5, 9:51 AM CDT | River Flood Warning | LSX | Callaway, Osage | 6 days |
| Apr 5, 9:51 AM CDT | River Flood Warning | LSX | Gasconade, Montgomery | 6 days |
| Apr 5, 9:51 AM CDT | River Flood Warning | LSX | Gasconade, Montgomery | 5 days |
| Apr 5, 9:51 AM CDT | River Flood Warning | LSX | Boone, Callaway, Cole, Moniteau | 4 days |
| Apr 5, 10:07 AM CDT | River Flood Warning | LSX | Lewis | 3 days |
| Apr 5, 11:24 AM CDT | River Flood Warning | LSX | Lewis | 8 days |
| Apr 5, 11:24 AM CDT | River Flood Warning | LSX | Marion | 8 days |
| Apr 5, 11:24 AM CDT | River Flood Warning | LSX | Ralls | 5 days |
| Apr 5, 11:24 AM CDT | River Flood Warning | LSX | Pike | 7 days |
| Apr 5, 11:24 AM CDT | River Flood Warning | LSX | Pike | 9 days |
| Apr 5, 11:24 AM CDT | River Flood Warning | LSX | Lincoln | 7 days |
| Apr 5, 11:24 AM CDT | River Flood Warning | LSX | Saint Charles | 11 days |
| Apr 5, 11:24 AM CDT | River Flood Warning | LSX | Saint Charles | 7 days |
| Apr 5, 11:24 AM CDT | River Flood Warning | LSX | Perry, Sainte Genevieve | 10 days |
| Apr 5, 1:51 PM CDT | River Flood Warning | LSX | Lincoln | 37 hr |
| Apr 5, 4:44 PM CDT | Special Weather Statement | LSX | City of Saint Louis | 46 min |
| Apr 5, 6:11 PM CDT | Areal Flood Advisory | LSX | Saint Louis, City of Saint Louis | 3 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.